High grade dysplasia/anal pap results
Aug 11, 2004
Dear Dr. Conway:
I know this is not the forum for this topic but I saw that you answered a related question and thought I'd give it a try.
I've been HIV+ since 1997. Healthy and asymptomatic, baseline 290/28% and vl 30,000, currently 720/41% and vl <50 (on Sustiva and Combivir). I have never had any anal warts. However, my last (and only) two anal paps came up as "high grade dysplasia" and I had to go through 2 very painful anal/rectal exams (w/Luigi's Iodine...the pain is primarily due to lots of big, old hemmroids) and both showed NO abnormalities. My question therefore is this...how come I am getting the false positive results? Is this going to keep happening every 6 months?
My doctor says it could have just been one or two cells OR she also believes that the pathologists aren't that used to reading these types of paps so they don't always get it right. Regardless, I don't want to keep going through these painful, burning, rectal exams (the pain from the hemmroids being moved around lasts for about a week after) every six months. I was wondering what your opinion regarding all of this is.
Thanks for your expertise.
Response from Dr. Conway
This is an important question. I would believe the more detailed tests you have had rather than the screening PAP smear with respect to whether or not you have cancer. However, you will understand that these exams were necessary given your positive PAP to reassure everyone that this was the case.
The best advice I could give you is that when you have your next PAP smear, you make sure it gets looked at in a place and by a doctor who is very experienced at looking at such anal PAPs. Also, I would make sure that you have the test at a time that you are not having any trouble with your bowels. If this is negative for dysplastic cells, you can just go back to regular screening. If it is positive again, you will need more regular follow-up with more detailed examinations, but there may be less painful alternatives than what you underwent. If it comes to this, talk to your doctor on this specific point.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Region In Africa Is Most Heavily Affected By Hiv And Aids?
- What Causes Severe Vaginal Bleeding, Large Clots, Chills, Shivering, Abdominal And Leg Pain?
- Is Truvada Plus Prezista And Norvir A Good Combination?
- How Do You Get Rid Of Geographic Tongue?
- Is Oral Warts Dangerous?
- Warning Signs Of Testosterone Deficiency
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.